Combined treatment with diazepam and allopregnanolone reverses tetramethylenedisulfotetramine (TETS)-induced calcium dysregulation in cultured neurons and protects TETS-intoxicated mice against lethal seizures

Donald A. Bruun, Zhengyu Cao, Bora Inceoglu, Stephen T. Vito, Adam T. Austin, Susan Hulsizer, Bruce D. Hammock, Daniel J Tancredi, Michael A Rogawski, Isaac N Pessah, Pamela J Lein

Research output: Contribution to journalArticle

13 Scopus citations

Abstract

Tetramethylenedisulfotetramine (TETS) is a potent convulsant GABA<inf>A</inf> receptor blocker. Mice receiving a lethal dose of TETS (0.15 mg/kg i.p.) are rescued from death by a high dose of diazepam (5 mg/kg i.p.) administered shortly after the second clonic seizure (∼20 min post-TETS). However, this high dose of diazepam significantly impairs blood pressure and mobility, and does not prevent TETS-induced neuroinflammation in the brain. We previously demonstrated that TETS alters synchronous Ca<sup>2+</sup> oscillations in primary mouse hippocampal neuronal cell cultures and that pretreatment with the combination of diazepam and allopregnanolone at concentrations having negligible effects individually prevents TETS effects on intracellular Ca<sup>2+</sup> dynamics. Here, we show that treatment with diazepam and allopregnanolone (0.1 μM) 20 min after TETS challenge normalizes synchronous Ca<sup>2+</sup> oscillations when added in combination but not when added singly. Similarly, doses (0.03-0.1 mg/kg i.p.) of diazepam and allopregnanolone that provide minimal protection when administered singly to TETS intoxicated mice increase survival from 10% to 90% when given in combination either 10 min prior to TETS or following the second clonic seizure. This therapeutic combination has negligible effects on blood pressure or mobility. Combined treatment with diazepam and allopregnanolone also decreases TETS-induced microglial activation. Diazepam and allopregnanolone have distinct actions as positive allosteric modulators of GABA<inf>A</inf> receptors that in combination enhance survival and mitigate neuropathology following TETS intoxication without the adverse side effects associated with high dose benzodiazepines. Combination therapy with a benzodiazepine and neurosteroid represents a novel neurotherapeutic strategy with potentially broad application.

Original languageEnglish (US)
Pages (from-to)332-342
Number of pages11
JournalNeuropharmacology
Volume95
DOIs
StatePublished - Aug 1 2015

Keywords

  • Allopregnanolone
  • Combination therapy
  • Diazepam
  • Neurosteroid
  • Seizures
  • Tetramethylenedisulfotetramine

ASJC Scopus subject areas

  • Cellular and Molecular Neuroscience
  • Pharmacology

Fingerprint Dive into the research topics of 'Combined treatment with diazepam and allopregnanolone reverses tetramethylenedisulfotetramine (TETS)-induced calcium dysregulation in cultured neurons and protects TETS-intoxicated mice against lethal seizures'. Together they form a unique fingerprint.

  • Cite this